Q: Wellbutrin & Eating Disorders : Concerned about my Treatment
I'm pretty new to this site and for the most part I've just been browsing.
Everyone here seems to be very informed about the curse called manic depression.
Well, I'm a 25 year old man who is right now on disability and living with my
mother. She's been great about it but the problem is, I need my own place, my
own source of income, my own life. I don't have a job, as I can't get myself
stable on the medication yet (I started taking Lithium again in early Feb.
2003). Right now my dosage is 900 mgs of Lithium and 75 mgs of Wellbutrin.
To make a long story as short as I can, the improvements are not coming fast
enough. Back before I was on the meds I was doing all sorts of crazy things
while manic, like disturbing the peace and driving much too fast. I couldn't
help myself, I just got so hyper that I had to make noise, drive like I was in a
drag race, etc. The other problem was that I got myself in debt for about a
thousand dollars. I am currently paying this off, but it's part of a
major problem. Even now I feel urges to buy all kinds of worthless trinkets off
the Internet. I give out my credit card number like candy on Halloween. I guess
what I'm saying is that my manic tendencies have not been completely banished,
and my mood swings, while less frequent, are still as severe as a year ago. Deep
sadness over television commercials, fierce anger over spilling some milk, it
goes on and on. I need help!! I can't go out into the real world and get a job,
deal with people, or even get a girlfriend until I clear this up. I don't think
the Wellbutrin is working because it's supposed to help with the depression and
I'm still depressed. I've raised this concern with my doctor and she won't
change the meds, period. She's convinced everything will work out with time. But
I was on Wellbutrin before, years ago and it didn't work, and plus I am still
skinny from being anorexic all through high school. Is it true that anorexics
should not take Wellbutrin? Should I demand that she discontinue that and
put me on a mood stabilizer, like Zoloft or Tegretol? I also think I need some
kind of tranquilizer to calm me down at night, but I'm at a loss about those. Or
maybe my Lithium just needs to be cranked up to a higher level. My blood tests
indicate that I'm nowhere near the toxic levels recognized by doctors...I'm just
confused and need some medical advice. I have to get back into society. Thank
you for taking the time to reply to this message.
Dear RL --
There are several concerns in your painful-to-read story, and my first thought
is to try to help you keep some hope going in the face of this. You now
have excellent insight into what's been happening, and many people don't
get that -- so you're way ahead there. But as you say, you've got a long
way to go and it can be very frustrating when things don't get better as fast as
your insight does...
You're right to wonder about your treatment
options. Sounds like you will benefit from learning some more about your
options. Here's a list of current
stabilizers to review. You are right that there was some concern about
using Wellbutrin in people with a history of eating disorders, though the focus
there was more on bulimia nervosa and some experts think that was a bit of a
statistical fluke; in any case the concern is to avoid the risk of seizures
which Wellbutrin poses particularly when the dose goes beyond 300 mg. and
especially when it gets up around 450mg, and especially if the
immediate release (as opposed to slow-release, which is not generic yet) version
is used, in which case you musn't take more than 150mg at a time and must keep
the doses well-spaced, at least more than 4 hours). Anyway, the point of
all that was that your current dose, on this basis, is not particularly
worrisome as far as this risk-in-eating-disorders thing goes.
Instead the concern would be that you still get
depressed while taking it, and your story seems to perhaps be describing
continued cycling (mood swings are less frequent but still severe, e.g.).
In that case most mood experts would be thinking about getting you more mood
stabilizer -- so that's why you need to look over that list. If you come
in pretty well informed about their risks and benefits and say you want to add
an additional mood stabilizer, you may not get as much resistance as if you want
to raise the dose of the antidepressant, which carries more risk.
Unfortunately, as you'll see there, just about all your options except Trileptal,
at least in the routinely used stuff, carry the risk of weight gain.
Taking a medication with that risk is hard for anybody to handle, but especially
if there's been a struggle about body weight and image in the past. So,
you'll really need to have a good working relationship with your doc' if
possible to evaluate your options and monitor the side effects. I hope
that can be worked out with your current doc' .
Published May, 2003